Minnesota, 2017

Hail in Minnesota, August 13, 2017

August 13, 2017 · NWS FSD · 2 events in 1 county or zone

Storms moved out of southeast South Dakota and moved along the Minnesota/Iowa border and produced severe-sized hail before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Storms moved out of southeast South Dakota and moved along the Minnesota/Iowa border and produced severe-sized hail before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 13, 2:02 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 2:02 PM CST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
302 PM CDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 301 PM CDT Sun Aug 13 2017

Potent upper level low continues to trudge eastward near the SD and
ND in the eastern Dakotas this afternoon. Meanwhile a pair of
boundaries remain draped across the area, with a warm front lifting
across southeast SD into southwest MN and cold front extending
southwestward across south central SD. Expect these areas to become
the focus for additional convective development into the overnight
hours. Storms should initiate along the cold front/trough in south
central/east central SD late this afternoon and track east
southeast, towards the I-29 corridor this evening and points
eastward late evening into the early morning hours.

Models suggest that MLCAPE values increase to 1000 to 2000 j/kg
across southeast SD this afternoon, with modest mid level lapse
rates developing. Bulk shear also looks to increase later this
afternoon to 30 to 40 kt with a veering profile. With strong forcing
associated with the trough and the frontal boundaries advancing
across the area, expect a few strong to severe storms late afternoon
and evening. Severe potential decreases after midnight, as the
activity moves further east away from the I-29 corridor into a more
stable environment. LCLs are pretty low, and with models hinting at
some weak low level helicity values nosing into the Missouri Valley
in far southeast SD and adjacent areas, cannot rule out an isolated
tornadic threat if supercells do manage to develop, but the overall
threat is low. Otherwise, the main severe threat will be large hail
up to golf ball size and a lesser threat for wind gusts to 65 mph.

The uncertainty factor is of course the persistent cloud cover
across the bulk of the forecast area, which has limited heating so
far today. Some scattered showers and thunderstorms moving through
the area late this morning and this afternoon may have also
contributed to stabilizing conditions perhaps more than models
suggest, leading to further uncertainty. All high-res models however
are showing storm redevelopment, so will stay the course with
scattered convection and possible severe weather remaining possible
later this afternoon and evening.

.LONG TERM...(Monday night through Sunday)
Issued at 301 PM CDT Sun Aug 13 2017

Focus through the middle to long range of the forecast will be on
the next chance of rain, which could impact the region as early as
Monday night, but more likely Tuesday into Tuesday night. Models not
showing great agreement on how things will initially develop, but
all show the general idea of a a mid-level wave triggering in
northern Nebraska by Monday evening, near the 850mb warm front. This
activity could lift northward into the area through Monday night as
the warm front lifts north, ahead of a stronger wave which will move
into the Plains through Tuesday/Tuesday night. With the exception of
the GFS, most models indicate relatively weak instability/shear with
the Monday night activity, so severe threat appears low.

How storms evolve Tuesday/Tuesday night is even more in question, as
Monday night activity will certainly have an influence in the form
of lingering boundaries/ability to destabilize throughout the day.
Upper level jet remains north of the area until late Tuesday night,
which should limit deep layer shear. GFS again an outlier regarding
temperatures Tuesday, showing much greater surface heating than the
other available models. This, of course leads to greater instability
by late Tuesday throughout the entire CWA, where Canadian/NAM limit
this to just southern parts of the area. In either case, with the
weaker shear and uncertainty in stability, think SPC day 3 Marginal
outlook still looks reasonable.

Moving ahead to Tuesday night, upper trough continues to progress
east across the Dakotas, dragging a north-south cool front eastward
across the forecast area through early Wednesday. South-southwest
low level jet ahead of the front will maintain a good inflow of
moisture, with model precipitable water values nearing 2 inches by
late Tuesday afternoon. Rainfall could become fairly efficient, with
warm cloud depths exceeding 10kft. WPC has introduced a slight risk
for excessive rainfall for this period, and given pockets of heavier
rain which we have seen of late, this also seems reasonable.

Activity with this system should push east of the area Wednesday
morning, possibly lingering in our far east into the afternoon.
Beyond this, not seeing any strong/consistent signals for organized
rain chances, though will carry some spotty pops as various waves
track across the region. Temperatures look to remain seasonable to
maybe slightly shy of normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Aug 13 2017

Several concerns through the next 24 hours. Isolated to Scattered
showers and thunderstorms will track across the region late
afternoon through the overnight hours. Activity will begin in
south central SD late afternoon and track southeast through the
region. A few strong to severe storms may contain hail and strong
winds. MVFR ceilings will lift to low end VFR later this
afternoon, but will likely drop back to MVFR in shower and
thunderstorm activity. Low clouds and patchy fog will become more
widespread late tonight into Monday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...JH
AVIATION...
Hazardous weather outlook, Aug 13, 10:10 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1110 AM CDT Sun Aug 13 2017

SDZ038-052-057-141615-
Beadle-Jerauld-Brule-
1110 AM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms today. These storms
are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms will be possible Monday night through Wednesday.
An isolated strong storm may produce wind gusts to 60 mph and hail
to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-050-053>056-058>064-141615-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-
Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Kingsbury-Brookings-Gregory-Sanborn-Miner-Lake-Moody-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
1110 AM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop in south central South
Dakota late afternoon and track east towards the I-29 corridor
early this evening. Storms will move into areas east of I-29 this
evening and overnight. A few storms late afternoon and this
evening may become severe, with hail up to the size of golf balls
and wind gusts up to 65 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms will be possible Monday night through Wednesday.
An isolated strong storm may produce wind gusts to 60 mph and hail
to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 5 PM today.

IAZ012-020-031-NEZ013-014-SDZ065>071-141615-
Sioux-Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
1110 AM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to move into the outlook area
early late afternoon through the evening. A few storms may become
severe, with hail up to the size of golf balls and wind gusts up
to 65 mph possible. An isolated tornado may also be possible late
afternoon through mid evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms will be possible Monday night through Wednesday.
An isolated strong storm may produce wind gusts to 60 mph and hail
to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 5 PM today.

In the hours before

Local storm report, Aug 13, 2:54 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             1 SW ARMOUR             43.31N 98.36W
08/13/2017  E1.00 INCH       DOUGLAS            SD   PUBLIC

&&
Local storm report, Aug 13, 3:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             4 WSW DELMONT           43.25N 98.25W
08/13/2017  E1.00 INCH       DOUGLAS            SD   PUBLIC

&&
Local storm report, Aug 13, 3:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             7 ESE ETHAN             43.51N 97.85W
08/13/2017  E1.00 INCH       HANSON             SD   PUBLIC

&&
Local storm report, Aug 13, 4:28 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             3 N DANTE               43.08N 98.18W
08/13/2017  E1.25 INCH       CHARLES MIX        SD   EMERGENCY MNGR

&&
Local storm report, Aug 13, 5:03 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             2 W TRENT               43.91N 96.70W
08/13/2017  E1.75 INCH       MOODY              SD   TRAINED SPOTTER

&&
Local storm report, Aug 13, 6:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             8 WSW SPRINGFIELD       42.80N 98.04W
08/13/2017  E1.00 INCH       BON HOMME          SD   PUBLIC

            MOSTLY DIMES WITH A FEW NICKELS AND
            QUARTERS.

&&

AF

The radar

The Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nobles

When
August 13, 8:00 PM CST
Where
Nobles County, 1 mi E of Adrian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.630, -95.930

Hail, Nobles

When
August 13, 8:18 PM CST
Where
Nobles County, Rushmore
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.620, -95.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719413, 719414.